Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

© Author(s) (or their employer(s)) 2020. No commercial re-use. See rights and permissions. Published by BMJ. Background: Enzyme-inducing antibacterial drugs can impair the efficacy of hormonal contraceptives. Suspicion that other antibiotics might do likewise led to advice that extra contraceptive precautions should be taken during a course of antibiotics. However, current advice is that the purported interaction does not occur, based on small studies observing few pregnancies, assuming that all women are susceptible, and without measuring unbound hormone concentrations. Objective: To test the null hypothesis that antibiotics do not impair the effectiveness of oral contraceptives. Design: A database review of Yellow Card reports to the UK's Medicines and Healthcare products Regulatory Agency. Data: Spontaneous reports of suspected adverse drug reactions in people taking antibacterial drugs (n=74 623), enzyme-inducing medicines (n=32 872), or control medicines (n=65 578). Main outcome measures: Reports of the primary outcome-unintended pregnancies; reports of cardiac arrhythmias and headaches (control events); reports of congenital abnormalities (positive control events); and reports of diarrhoea (a possible confounding factor). Results: Compared with control medicines, unintended pregnancies were seven times more commonly reported with antibiotics and 13 times more commonly reported with enzyme inducers (the positive controls). Congenital abnormalities were reported seven times more often with enzyme inducers but were not more common with antibiotics. Diarrhoea was not a confounding factor. Conclusion: This study provides a signal that antibacterial drugs may reduce the efficacy of hormonal contraceptives. Women taking hormonal contraceptives should be warned that antibiotics may impair their effectiveness. Extra precautions can be taken during a course of antibiotics; an unintended pregnancy is a life-changing event.

Original publication

DOI

10.1136/bmjebm-2020-111363

Type

Journal article

Journal

BMJ Evidence-Based Medicine

Publication Date

01/01/2020